Hail, Woods
- When
- May 5, 3:02 PM CST
- Where
- Woods County, 10 mi WNW of Camp Houston
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.875, -99.287
A very slow moving severe thunderstorm developed over Woods county during the late afternoon hours of May 5th. The storm made slow eastward progress, before turning more to the northeast into Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A very slow moving severe thunderstorm developed over Woods county during the late afternoon hours of May 5th. The storm made slow eastward progress, before turning more to the northeast into Kansas. Hail and heavy rain were reported, with some locations picking up nearly two inches of rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 5, 1:18 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 218 PM CDT MON MAY 5 2008 .DISCUSSION... THE CURRENT RAIN AND THUNDERSTORMS ACROSS SOUTH CENTRAL ARE EXPECTED TO CONTINUE THEIR SLOW MOVEMENT THIS AFTERNOON. OTHER STORMS THAT DEVELOP ACROSS SOUTHWEST KANSAS LIKELY WILL MOVE INTO NORTHWEST OKLAHOMA THIS EVENING. BY TOMORROW AFTERNOON THE UPPER LOW AND DRY LINE TO THE WEST OF OKLAHOMA WILL BECOME THE FOCUS FOR MORE AND STRONGER THUNDERSTORMS. IN THE EVENING STORM OFF THE DRY LINE WILL AFFECT WESTERN OKLAHOMA, THEN OVERNIGHT MORE STORMS OR A COMPLEX OF STORMS IS EXPECTED TO DEVELOP IN THE LOW LEVEL JET. THE EXPECTED TRACK OF THE UPPER ACROSS THE RED RIVER REGION AND THE SURFACE LOW WEDNESDAY MAY LEAD TO SEVERAL MODES OF THUNDERSTORM DEVELOPMENT. ONCE THE UPPER LOW IS EAST OF CENTRAL OKLAHOMA WEDNESDAY NIGHT, DRIER AND MILD WEATHER IS EXPECTED INTO SATURDAY. NEXT CHANCE OF RAIN COMES LATE SATURDAY OR SUNDAY WITH A WAVE THROUGH THE CENTRAL PLAINS AND THE ASSOCIATED COLD FRONT. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 62 79 64 74 / 40 40 50 60 HOBART OK 63 82 63 78 / 50 20 60 40 WICHITA FALLS TX 66 82 64 82 / 50 20 60 40 GAGE OK 62 85 62 77 / 40 20 40 40 PONCA CITY OK 64 78 66 76 / 30 40 40 70 DURANT OK 62 77 64 79 / 30 40 40 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 99/99
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT MON MAY 5 2008
OKZ004>048-050>052-TXZ083>090-061200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT MON MAY 5 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND
TONIGHT ACROSS PORTIONS OF WESTERN OKLAHOMA.
LOCATION...
THE AREA OF GREATEST RISK FOR SEVERE STORMS IS WEST OF A LINE FROM
CHEROKEE... TO ELK CITY TO HOLLIS.
TIMING...
THE BEST CHANCES FOR SEVERE STORMS WILL BE AFTER 8 PM THIS EVENING
THROUGH THE OVERNIGHT HOURS.
IMPACTS...
HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH WILL BE THE
MAIN THREATS FROM THE STORMS.
DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON OVER WESTERN
NORTH TEXAS... AND FAR SOUTHWESTERN OKLAHOMA... WITHIN A BROAD AXIS
OF GULF MOISTURE OVERSPREADING THE SOUTHERN PLAINS. MOST OF THESE
STORMS ARE NOT EXPECTED TO BE SEVERE... BUT ISOLATED SEVERE STORMS
WITH DIME-SIZE HAIL WILL BE POSSIBLE.
CONDITIONS WILL BECOME FAVORABLE FOR MORE WIDESPREAD STRONG... AND
POSSIBLY SEVERE... THUNDERSTORM DEVELOPMENT THIS AFTERNOON ACROSS
THE HIGH PLAINS WEST OF OKLAHOMA. THESE STORMS WILL MOVE EAST INTO
WESTERN OKLAHOMA THIS EVENING AND OVERNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS TUESDAY AND WEDNESDAY AS A STRONG UPPER STORM SYSTEM
APPROACHES THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS WILL BE
POSSIBLE BOTH DAYS AS MODEST AMOUNTS OF INSTABILITY AND FAVORABLE
WIND PROFILES WILL EXIST.
OTHER HAZARDOUS WEATHER...
NONE.
NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
CMSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1003 AM CDT MON MAY 5 2008 TXZ085-086-088>090-051530- WILBARGER TX-WICHITA TX-CLAY TX-ARCHER TX-BAYLOR TX- 1003 AM CDT MON MAY 5 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR...CLAY... WICHITA AND WILBARGER COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES SOUTHWEST OF GRAYBACK TO SCOTLAND AT 1003 AM CDT...MOVING NORTHEAST AT 23 MPH. ONE-HALF TO ONE INCH OF RAINFALL IS LIKELY IN AREAS BETWEEN DUNDEE AND ELECTRA BEFORE 1045 AM. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1015 AM CDT MON MAY 5 2008 TXZ085-086-088>090-051545- WILBARGER TX-WICHITA TX-CLAY TX-ARCHER TX-BAYLOR TX- 1015 AM CDT MON MAY 5 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR...CLAY... WICHITA AND WILBARGER COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES WEST OF GRAYBACK TO 6 MILES WEST OF LAKE ARROWHEAD AT 1015 AM CDT...MOVING NORTHEAST AT 20 MPH. AREAS BETWEEN VERNON AND LAKE DIVERSION WILL PROBABLY RECEIVE TWO-THIRDS TO ONE INCH OF RAINFALL BEFORE 1100 AM. SMALL HAIL IS POSSIBLE. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1039 AM CDT MON MAY 5 2008 TXZ090-051600- CLAY TX- 1039 AM CDT MON MAY 5 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF BLUEGROVE AT 1039 AM CDT...MOVING NORTHEAST AT 18 MPH. SMALL HAIL IS POSSIBLE. UP TO AN INCH OF RAIN IS LIKELY BETWEEN LAKE ARROWHEAD AND BLUEGROVE BEFORE 1115 AM. WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 326 PM CDT MON MAY 5 2008 OKZ004-005-010-052045- WOODWARD OK-HARPER OK-WOODS OK- 326 PM CDT MON MAY 5 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER...WOODS AND WOODWARD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF PLAINVIEW AT 326 PM CDT...MOVING NORTHEAST AT 18 MPH. SMALL HAIL IS POSSIBLE. PEOPLE IN HARPER...WOODS AND WOODWARD COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Vance AFB radar (KVNX), 104 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86090, 86091, 86092.